I have had severe heartburn for the last 3 days - at least it feels like heartburn when I've had it before but this is far worse. It's like my stmach is on fire. Typically I take a Pepcid or Tums and it is gone in 30 minutes. I saw a doctor and they prescribed 300mg Zantac and Nexium - both of which I have taken and have seen little improvement. Any food makes the condition worse.
The pain - like a knife being stabbed right through me - is also in my back - left center of my back. I am sometimes nauseaus but have not vomitted. Occasionally I burb and it gives slight relief - but not always. When at it's worse I am keeled over in pain. At the worse it is a level 9 and has not dropped below a 2 in the 3 days since it has started. The Doctor continues to say the same thing. He said - even if it's an Ulcer or Hernia the Zantac and/or Nexium should provide relief - which it hasn't. I need relief - help.
You may want to see if there is any other causes that may be leading to the symptoms. For instance, an ulcer or gastritis.
I would consider an upper endoscopy or upper GI series at this point. This is a more comprehensive test that can look at the upper digestive tract. Blood tests for H Pylori - a bacteria associated with ulcers or gastritis - can also be considered.
If the tests remain negative, imaging the belly looking for gallbladder and liver disease can be considered as well.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
How long should it take for Nexium to start giving pain relief? I have been on it about 5 days & still have bad heartburn. This is after trying Prevacid for three weeks with no relief. I am tired of hurting.
Background: I am a 47 year old female. In April 2005, a number of non cancerous tumors were found in my abdomen and something was seen on my pancreas; I also threw a piulmonary embolism in that time. There was an operation to remove the tumors and biopsy the pancreas; it resulted in a full hysterectomy, appendectomy, and put a half in gash in the vena cava with biopsying pancreas. All negative for cancer. Thing on pancreas wholely removed. However, the operation seemed to have upset it & a pseudocyst occurred. I've been getting regular CT-scans as they watch it shrink (it's in a place where an endoscopy seems to be useless). In November 2005, my gall bladder was removed. As a result of the operation and the coumadin I was on for the pulmonary embolism (& probably genes), I was diagnosed with osteopenia, and given Actonel. Within 4 months that caused severe heartburn & I stopped taking in & I happened to have a follow up appointment with my GI specialist & heput me on Prevacid which worked then. This year he didn't renew it in May (2007) & I thought that meant I would be fine especially since he said the pseudicyst had shrunk to .8 cm & was stable the last two scans & he would soon be taking me off his caseload. By July I was getting bad heartburn & reflux again & made an appointment with my regular doctor, a D. O. , as I didn't think my healthcare plan would let me go to specialist for heartburn. I saw her August 2 & she put me back on Prevacid, but as I said in the prior paragraph, it didn't work & in three weeks (was out of town on business the last one or it would've been sooner) I called & explained it wasn't working. She called in a one month prescription for Nexium, saying that if it worked she'd give me refills & if it didn't she give me another referral to the GI guy, this time for the heartburn. I started taking it Tuesday 8/28/07. The pain has diminished A LITTLE, but it still is very painful. How long does it take to stop hurting normally, and when should I give up and call in & say it isn't working? (though I pray it works soon!)
I would greatly appreciate any advice you can give me on this.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.